48 Hours of socially engaged art & conversation


Wednesday, August 10

7:45-8:20 AM Breakfast Kickoff  (Breakfast Provided)

8:20-8:25 AM Performance by ILL Se7en, “Who You Think We Are”

8:30-8:40 AM RedLine Welcome/Arts & Venues presenting Denver's Cultural Plan

8:45-9:00 AM "Social Imagination", a performance by Creative Strategies for Change: This performance will reflect on identity and power, oppression and liberation through the integration of music, theater, dance, and spoken word.

9:00-9:20 AM 48 Hours Exhibition/Special Announcement from Gary Steuer of Bonfils Foundation

9:25-10:45 AM Ten Minute Talk Series

Ryan Foo, Black Actors Guild “Challenges for Young People in Social Justice”: Ryan Foo, a leader at the Black Actors Guild, takes apart the young mind's approach to joining in on social justice.

Ann Cunningham, Teaching Artist “Tactile Art/Tactile Graphics”: Ann Cunningham will summarize the role tactile art and graphics plays in society today, then speculate where we might be able to take this art form through focused creative energy.

Leslie Herod, House District 8 Candidate and Ali Bibbo, Filmmaker "When Art and Policy Collide" Winning Democratic state house candidate, Leslie Herod, and filmmaker, Ali Bibbo, discuss the intersections of art, advocacy and community engagement.

Ken Grimes, Colorado Black Arts Movement “A Magical Time in the Arts”: Ken Grimes shares a time that was that could be again.

Matthew Jenkins, Metropolitan State University of Denver "Socially Engaged Art at Metro State: Definitions, Examples, Situations and Contexts"

Rick Griffith, Denver Commissioner for Cultural Affairs, “Denver’s Public Art Program & Policy in a Rich Gravy in Nine Minutes and Thirty Seconds”: Rick Griffith will speak about his work as a member of the Denver Commission for Cultural Affairs.

Graham Coreil-Allen, Visiting Artist “New Public Sites-Five Points Walking Tour”: Artist Talk with Graham Coreil-Allen about New Public Sites (NPS) walking tours.

10:45-11:00 AM Questions/Discussion with Speakers

11:00-12:30 PM New Public Sites-Five Points, Welton Wander Walking Tour, Graham Coreil-Allen: New Public Sites (NPS) walking tours explore the history, design and use of overlooked public spaces. This tour will  focus on sites of heritage and change around Welton Street. Stops will include Lawson Park, Cousins Plaza, speculative/construction sites, and the Five Points intersection itself.

12:00-1:00 PM Brown Bag Lunch

1:05-1:50 PM Workshop (45 minute) Damon McCleese, Access Gallery “Collaborative and Accessible Art Making”: Collaborative art making using simple accessible materials to open communication and understanding.

1:55-2:40 PM Workshop (45 minute) AJ Oscarson, One Thousand Design “Storytelling for Social Impact”: Positive social change occurs through knowledge and information. Storytelling is quickly becoming the most efficient means of relaying vital information and affecting change. Harnessing storytelling and media is critical to being heard in 2016.

2:45-3:30 PM Workshop (45 minute) Ken Grimes, Colorado Black Arts Movement “Moving Beyond Trickle-Down Economics in the Arts”: A lion share of funding in the arts goes to institutions, councils and foundations with the thought that doing so is the best investment and will naturally “trickle down” to benefit a broader community-- including artists. These policies compromise equity and access. They are especially detrimental to underrepresented groups and individual artists.

3:35-4:20 PM Workshop (45 minute) Elephant Circle & This Bridge Called My Health, “Games for Non-artists Who Want to Use Dreaming, Sensing, and Imagining to Bring About Social Change”: Spend 45 minutes playing with “Team Magic” change agents who have conjured up a series of games and experiments to help non-artists cultivate dreaming, sensing and imagination. Our hypothesis is that imagination plays a critical role in advancing the mental complexity needed for breakthrough solutions to tough social issues.

4:25-5:55 PM  Workshop (90 minute) Gesel Mason Performance Projects, “Joy and Chaos: An Embodied Approach to Sourcing the Erotic”: Joy and Chaos is an embodied workshop that will mine the erotic as a source of power and creative possibility. Activities will explore intimacy, vulnerability, and pleasure as well as accessing our capacity for joy. No dance or movement experience is necessary, but curiosity, creativity, risk and play is required.

6:00-9:00 PM 48 Hours Exhibition: Art Through a Social Lens Opening Reception/Special Announcement from Tatiana Hernandez of Hemera Foundation


Thursday, August 11

8:15-9:00 AM Workshop (45 minute) Pop Culture Classroom “From the Cell to the Panel: Creating Comics Behind Bars”: Learn about how comics have proven to be a powerful educational tool in jails and prisons. Come read inmate created comics and participate in some of the same lessons taught in correctional facilities.

9:05-9:50 AM Workshop (45 minute) Creative Strategies for Change “Facilitating Change”: This workshop will focus on hands on creative tools for using a social justice framework and restorative practices to facilitate challenging conversations. 

9:50-10:35 AM Workshop (45 minute) ILL Se7en “You Think I am”: Where do we form our idea's around race culture and community? This workshop explores the reality of bias's and the need to build community through and artistic expression.

10:40-11:25 AM Ten Minute Talk Series

Elizabeth Stranbro, Art Educator & Connie Stewart, Professor: What do contemporary best practices look like in a quality art education program?

Azure Antoinette, Poet & Emily Rex, Performer “Smile”: Smile is a poetic and vocal collaboration that is focused on the hysteria and tragedy of the latest events in United States history around the Black Lives Matter movement.

Patti Smithsonian, Teaching Artist “Arts and the Military”: Patti Smithsonian will address the need for arts and community experiences for military families, focusing on her experiences with community art projects she directed with groups of veterans in Colorado Springs.

Adam York, Susan Jenson, DAVA & Shubhra Raje, Architect “Creative Urbanization”: The wider implications of Creative Youth Development point to the emergence of cities as centers of evolving civic practice.

11:30-12:15 PM Workshop (45 minute) PlatteForum "P.O.V.; Zines and Large-Scale Digital Artworks on Social Justice"PlatteForum’s ArtLab interns present on their Summer 2016 Exhibition P.O.V. Thirteen high school students have worked with two Denver artists, Taylor Balkissoon and John Lake, in a summer-long intensive exploring current social issues. Make your own zine using materials and techniques provided by ArtLab interns.

12:15-1:15 PM LUNCH Break

1:15-2:15 PM Ten Minute Talk Series

Deborah Jang, Artist “Can Spinning Wheels Change the World? Really?": Can the ancient spiritual technology of the prayer wheel truly effect change in our present culture, with its conundrums of violence and racism? Artist Deborah Jang wonders aloud about this in relation to her Turn It Around project.

Alex Binder, Denver Homeless Out Loud “Gentrification is Sweeping Through Denver”:  People who have property and money are seen as valuable, and this session will explain why that’s problematic and harmful.

Jordan Knecht, Artist “I See You”: Jordan Knecht will discuss his use of photography and writing in pursuit of interpersonal connection in a world which is increasingly divided and distracted.

Michael Henry, Dan Manzanares and Jovan Mays, Lighthouse Writers Workshop “Write Denver”: Write Denver is a place-making project of Lighthouse that encourages people in different neighborhoods throughout the city to attend free, generative writing workshops in order to submit their writings so Write Denver can turn their work, poetry and prose, into public literary-art installations.

Jami Duffy, Youth on Record & All in Denver "Mobilizing local artists": A conversation about how to employ our community of artists to impact the public good, and address our community's most pressing social issues. 

Lydia Hooper, Fountain Visual Communications “How Artists and Organizations Can Work Together for Real Change”: Lydia Hooper of Fountain Visual Communications will share her experiences initiating and sustaining co-creative relationship with various mission-centered organizations, shedding new light on the social value of art.

2:15-2:30 PM Questions/Discussion with Speakers

2:30-4:00 PM Workshop (90 minute) Showing Up For Racial Justice, “Storytelling for Social Change”: Studies show that people are most likely to change their opinions when people they trust share a different perspective. Explore how stories and relationships are at the core of social justice work, and how personal narratives can be a powerful tool on the most challenging issues

4:05-4:50 PM Workshop (45 minute) Art from Ashes “Positive Self Expression Through Art & Poetry”: Art from Ashes provides creative empowerment workshops to youth, facilitating expression, connection and transformation through poetry and art. Join Art from Ashes for this workshop focusing on positive self-expression, learning how to unleash your creative genius within.

4:55-5:55 PM Workshop (60 minute) Mirror Image Arts, “Unlocking and Exploring Empathy”: Mirror Image Arts is a bullying prevention and arts integration program that serves youth in the Denver community. While we implement a six week program, this session is an excerpt from one of our days in the field. Specifically, we will think critically about empathy, explore the life of a person doing the bullying, and express character through body and voice.

6:00-7:00 PM Cocktail Time ft. Moscow Mules

6:00-7:30 PM New Public Sites-Five Points, RiNo Drift Walking Tour, Graham Coreil-Allen: New Public Sites (NPS) walking tours explore the history, design and use of overlooked public spaces. This tour will investigate the positive and negative impacts of urban planning and development around the RiNo arts district. Sites will include Broadway's triangular spaces, Sustainability Park, and The Temple.

6:00-7:30 PM Task Party with Talya Dornbush and Barth Quenzer: TASK is an improvisational event of the community, by the community, and for the community.  The simple structure encourages full participation! All ages, abilities and talents are invited to develop and discover a creative task.

7:30-9:00 PM Art Mecca L3 “ARTIVISM (Art+Activism) In Action!”: In this presentation, attendees will enjoy live performances by some of Colorado’s premier locally and nationally known performance artists culminating in an open forum panel discussion on social change through art.

6:00-9:00 PM  Socially Engaged Art Projects:

The Clinic, Tara Rynders: Following the structure of an actual health clinic, The Clinic brings patients on a journey in and around RedLine as they visit a clinician and complete a health questionnaire that addresses their emotional health and happiness. Each participant receives a customized prescription that involves taking part in 6 one-on-one interactive performances specific to their diagnosis. Each prescription is based in either art, movement, music, or gardening.

Humor as Political Empowerment, Erica Richard: Blurring the lines between art and civic engagement, this project uses sculptural formation as a playful intervention to incentivize political action.

Comp/Golden Spoons Project, Sarah Rockett: Comp, a community dining experience, aims to disassemble class structure through the ritual of sharing a meal. All are invited, visitors and passerby alike, for a free full service meal in an outdoor setting. Share in an emmersive experience to find the coincidence of sameness among our fellow humankind. 

Print Blitz, Erin McMillin: As a part of the Unframed: Print for Change exhibition, join artist Erin McMillin in collaborative print making. Supplies will be provided, but participants are encouraged to bring their own screens, stamps, or matrices if they have them. No experience required.

Grafico Movil, Arturo Garcia, Artemio Rodriguez & Americas Latino Eco Festival: A customized 1948 Chevy delivery truck, Graficomovil pays homage to the complex and innovative history of printmaking and the graphic arts. Designed by artist Artemio Rodriguez, Graficomovil is a mural gallery and printmaking studio on wheels. It reflects on the work of Jose Guadalupe Posada and art for social change.